Florida, 2005

Funnel Cloud in Florida, September 20, 2005

September 20, 2005 · NWS MFL · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 20, 12:15 AM EST, 11 hours 10 minutes earlier.

Area forecast discussion, Sep 20, 12:15 AM EST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
115 AM EDT TUE SEP 20 2005

.UPDATE...EXPECT WINDS ON LAKE OKEECHOBEE TO MEET THE MINIMAL
THRESHOLD FOR TROPICAL STORM FORCE...40 MPH. SOME OF THIS MOMENTUM
COULD IMPACT COASTAL COMMUNTIES ALONG THE WEST SHORE OF THE LAKE.
THEREFORE GLADES AND HENDRY COUNTIES IN THE INLAND TROPICAL STORM
WARNING.

.PREVIOUS DISCUSSION...TROPICAL STORM RITA WAS JUST SOUTH OF CENTRAL
BAHAMAS LATE THIS AFTERNOON. SHE IS STILL FORECAST TO MOVE THROUGH
THE FLORIDA STRAITS OR THE FLORIDA KEYS OVERNIGHT INTO TUESDAY.

THEREFORE...HURRICANE WARNINGS ARE STILL UP FROM GOLDEN BEACH
SOUTH AND WEST TO EAST CAPE SABLE INCLUDING MIAMI-DADE AND
MAINLAND MONROE COUNTIES. THE HURRICANE WATCH AND TROPICAL STORM
WARNING IS STILL IN EFFECT FOR BROWARD COUNTY. THE TROPICAL STORM
WATCH IS STILL IN EFFECT FOR COLLIER COUNTY.

AS OF 5 PM EDT THIS EVENING...A TROPICAL STORM WARNING WILL GO IN
EFFECT FOR THE INTERIOR PORTIONS OF PALM BEACH COUNTY ALONG WITH THE
LAKE OKEECHOBEE...AND A TROPICAL STORM WATCH WILL GO INTO EFFECT FOR
GLADES AND HENDRY COUNTIES. THE REASON FOR THE NEW WATCHES AND
WARNINGS IS THAT THE TROPICAL STORM FORCE WINDS HAVE EXPANDED
FURTHER AWAY FROM RITA EARLY THIS AFTERNOON.

FEEDER BANDS AS ALSO BEEN AFFECTING THE EASTERN PORTION OF THE CWA
THIS AFTERNOON AND WILL SPREAD INTO THE WEST COAST AREAS THROUGH
THE EVENING HOURS. THIS ACTIVITY WILL ALSO INCREASE IN COVERAGE
AFTER MIDNIGHT OVER MOST OF THE CWA..AS RITA MOVES CLOSER TO
SOUTH FLORIDA. SO HAVE KEPT THE POPS IN THE NUMEROUS RANGE FOR THE
EAST COAST AREAS AND SCATTERED OVER THE WEST COAST AREAS FOR
TONIGHT.

THE FEEDER BANDS WILL CONTINUE TO AFFECT SOUTH FLORIDA ON
TUESDAY...AS RITA IS STILL FORECAST BY THE NHC TO MOVE SOUTH OF
SOUTH FLORIDA THROUGH THE FLORIDA STRAITS OR THE FLORIDA KEYS. SO
HAVE INCREASE THE POPS TO WIDE SPREAD OVER THE SOUTHERN PORTIONS
OF THE CWA...AND NUMEROUS OVER THE NORTHERN AREAS OF THE CWA FOR
TUESDAY.

RAINFALL AMOUNTS ARE STILL LOOKING LIKE 2 TO 4 INCHES OVER THE
NORTHERN AREAS...AND 3 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS
OVER THE SOUTHERN AREAS FOR THE NEXT 24 HOURS. WITH GROUNDS
ALREADY SATURATED OVER MIAMI-DADE...BROWARD...AND MAINLAND MONROE
COUNTIES AND THE CANCELS CLOSE TO FULL ANY ADDITIONAL RAINFALL CAN
LEAD TO SOME FLOODING PROBLEMS OVER THESE AREAS. SO HAVE ISSUED A
FLOOD WATCH FOR MIAMI-DADE...BROWARD...AND MAINLAND MONROE
COUNTIES THROUGH 6 PM TUESDAY EVENING.

SOUTH FLORIDA IS ALSO IN A SLIGHT RISK OF SEVERE WEATHER FOR
TUESDAY...AS THE AREA WILL BE IN THE RIGHT QUADRANT OF RITA WHICH
IS FAVORABLE FOR A FEW TORNADOES.

RITA IS THEN FORECAST TO MOVE INTO THE GULF OF MEXICO TUESDAY
NIGHT INTO WEDNESDAY BY THE NHC. THIS WILL ALLOW THE WINDS TO
SLOWLY DECREASE TUESDAY NIGHT INTO WEDNESDAY...AND ALLOW FOR THE
FEEDER BANDS TO SLOWLY MOVE AWAY FROM SOUTH FLORIDA. SO HAVE PUMP
UP TO NUMEROUS ALONG THE WEST COAST AREAS AND HIGH IN SCATTERED
FOR THE EAST COAST AREAS OF SOUTH FLORIDA TUESDAY NIGHT...THEN
SCATTERED MOST AREAS OF SOUTH FLORIDA FOR WEDNESDAY.

.EXTENDED FORECAST...
HIGH PRESSURE OVER SOUTHEAST UNITED STATES WILL THEN TAKE CONTROL
OF SOUTH FLORIDA WEATHER LATE THIS WEEK INTO THIS WEEKEND. THIS
WILL ALLOW FOR AND EASTERLY WIND FLOW OVER THE CWA. SO SOUTH
FLORIDA SHOULD GET BACK TO A NIGHT TIME AND MORNING ACTIVITY EAST
COAST...AND INTERIOR AND WEST COAST AFTERNOON AND EVENING
ACTIVITY. THERE COULD ALSO BE A RISK OF RIP CURRENTS LATE THIS
WEEK INTO THIS WEEKEND DUE TO THE EASTERLY WIND FLOW OVER THE CWA.

&&

.MARINE...TROPICAL STORM TO HURRICANE CONDITIONS WILL AFFECT SOUTH
FLORIDA WATERS TONIGHT INTO TUESDAY BEFORE SLOWLY IMPROVING
TUESDAY NIGHT INTO WEDNESDAY. THE WINDS WILL THEN REMAIN 10 TO 15
KNOTS THROUGH LATE THIS WEEK INTO THIS WEEKEND.

SEAS WILL BE 9 TO 15 FEET THROUGH TUESDAY BEFORE SLOWLY SUBSIDING TO
6 FEET BY WEDNESDAY EVENING IN THE ATLANTIC WATERS. FOR THE GULF
WATERS...THE SEAS WILL BE BETWEEN 4 TO 8 FEET THROUGH TUESDAY
BEFORE SLOWLY SUBSIDING TO BELOW 6 FEET BY LATE WEDNESDAY.

&&

.FIRE WEATHER...NO PROBLEMS WITH THE FIRE WEATHER THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  82  88  79  89 /  60  60  50  40
FORT LAUDERDALE  82  87  79  89 /  70  70  60  40
MIAMI            81  88  79  89 /  80  80  60  40
NAPLES           75  89  76  90 /  40  70  60  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...INLAND HURRICANE WATCH FOR FLZ072.

     HURRICANE WATCH FOR FLZ072.

     TROPICAL STORM WARNING FOR FLZ068-FLZ072.

     INLAND TROPICAL STORM WARNING FOR FLZ067-FLZ068-FLZ071-FLZ072.

     INLAND HURRICANE WATCH FOR FLZ072.

     HURRICANE WARNING FOR FLZ073-FLZ074-FLZ075.

     INLAND HURRICANE WARNING FOR FLZ073-FLZ074-FLZ075.

     INLAND TROPICAL STORM WATCH FOR FLZ063-FLZ066-FLZ069-FLZ070.

     TROPICAL STORM WATCH FOR FLZ069-FLZ070.

     FLOOD WATCH FOR FLZ071-FLZ072-FLZ073-FLZ074-FLZ075.

AM...HURRICANE WARNING FOR AMZ630

     HURRICANE WARNING FOR AMZ651-AMZ671 SOUTH OF GOLDEN BEACH.

     HURRICANE WATCH AND TROPICAL STORM WARNING FOR AMZ651-AMZ671
NORTH      OF GOLDEN BEACH.

     TROPICAL STORM WARNING FOR AMZ610-AMZ650-AMZ670.

GM...TROPICAL STORM WATCH FOR GMZ656-GMZ676.

     HURRICANE WARNING FOR GMZ657.

&&

BAXTER
Hazardous weather outlook, Sep 20, 12:20 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
120 AM EDT TUE SEP 20 2005

FLZ063-066>075-211000-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
120 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...RITA WILL IMPACT SOUTH FLORIDA THROUGH TUESDAY...
...TROPICAL STORM CONDITIONS EXPECTED ACROSS SOUTH FLORIDA TODAY...
...HURRICANE CONDITIONS POSSIBLE OVER EXTREME SOUTH FLORIDA...

THE NATIONAL WEATHER SERVICE SOUTH FLORIDA FORECAST OFFICE IS
ISSUING HURRICANE LOCAL STATEMENTS ON RITA UNDER THE WMO HEADER
WTUS82 KMFL AND AWIPS HEADER HLSMFL. ADDITIONAL DETAILS CONCERNING
HAZARDOUS WEATHER IMPACTS FOR SOUTH FLORIDA CAN BE FOUND IN THIS
PRODUCT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS WILL DECREASE EARLY WEDNESDAY MORNING ALONG THE
ATLANTIC COAST AND WILL LESSEN ACROSS SOUTH FLORIDA THROUGH THE
DAY. WINDS ARE EXPECTED TO SUBSIDE ALONG THE GULF COAST BY
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE URGED TO RELAY SIGNIFICANT WEATHER REPORTS VIA
STANDARD REPORTING PROCEDURES.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

HANDEL

In the hours before

Special weather statement, Sep 20, 8:52 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
952 AM EDT TUE SEP 20 2005

FLZ071>074-201500-
BROWARD METROPOLITAN-DADE METROPOLITAN-WESTERN BROWARD-WESTERN DADE-
952 AM EDT TUE SEP 20 2005

...STRONG RAINBAND TO AFFECT BROWARD AND MIAMI-DADE COUNTIES...

AT 952 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG RAINBAND MOVING ONSHORE THE MIAMI-DADE COUNTY COAST AND
POISED TO MOVE ONTO THE BROWARD COUNTY COAST. THIS RAINBAND WILL
AFFECT MUCH OF THE FORT LAUDERDALE AND MIAMI METRO AREAS THROUGH
LATE MORNING.

EXPECT WIND GUSTS OF 40 TO 50 MPH...WHICH WILL DOWN A FEW SMALL AND
SHALLOW ROOTED TREES. SPORADIC POWER OUTAGES ARE POSSIBLE.
TORRENTIAL DOWNPOURS WILL ALSO OCCUR.

A TORNADO WATCH IS CURRENTLY IN EFFECT FOR THE AREA. THERE IS A
POTENTIAL FOR SHORT LIVED TORNADOES WITHIN THE OUTER RAINBANDS OF
RITA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DG
Special weather statement, Sep 20, 9:45 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1045 AM EDT TUE SEP 20 2005

FLZ069-070-075-201600-
EASTERN COLLIER-MAINLAND MONROE-WESTERN COLLIER-
1045 AM EDT TUE SEP 20 2005

...STRONG RAINBAND MOVING INTO COLLIER COUNTY...

AT 1045 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG RAINBAND MOVING INTO COLLIER COUNTY. THIS RAINBAND WAS MOVING
WEST AT 40 MPH. THE RAINBAND WILL AFFECT AREAS ALONG AND SOUTH OF
TAMIAMI TRAIL. EVERGLADES CITY AND MARCO ISLAND WILL BE AFFECTED BY
THIS RAINBAND THIS MORNING.

EXPECT WIND GUSTS OF 40 TO 50 MPH...WHICH WILL DOWN A FEW SMALL AND
SHALLOW ROOTED TREES. SPORADIC POWER OUTAGES ARE POSSIBLE.
TORRENTIAL DOWNPOURS WILL ALSO OCCUR.

A TORNADO WATCH IS CURRENTLY IN EFFECT FOR THE AREA. THERE IS A
POTENTIAL FOR SHORT LIVED TORNADOES WITHIN THE OUTER RAINBANDS OF
RITA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DG
Special weather statement, Sep 20, 10:00 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EDT TUE SEP 20 2005

FLZ071>075-201600-
BROWARD METROPOLITAN-DADE METROPOLITAN-MAINLAND MONROE-WESTERN
BROWARD-WESTERN DADE-
1100 AM EDT TUE SEP 20 2005

...RAIN AND GUSTY WINDS WILL CONTINUE TO AFFECT THE FORT LAUDERDALE
AND MIAMI METRO AREAS...

AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
BANDS OF RAIN ALONG WITH GUSTY WINDS CONTINUING TO AFFECT THE FORT
LAUDERDALE AND MIAMI METRO AREAS EXTENDING OUT INTO THE EVERGLADES.

EXPECT WIND GUSTS OF 35 TO 45 MPH TO CONTINUE ACROSS THE AREA. A FEW
GUSTS COULD REACH UPWARDS TO NEAR 50 MPH...WHICH COULD DOWN A
FEW SMALL AND SHALLOW ROOTED TREES. SPORADIC POWER OUTAGES ARE
POSSIBLE. TORRENTIAL DOWNPOURS WILL ALSO OCCUR AT SOME
LOCATIONS...RESULTING IN PONDING OF WATER ON SOME AREA ROADWAYS.

A TORNADO WATCH IS CURRENTLY IN EFFECT FOR THE AREA. THERE IS A
POTENTIAL FOR SHORT LIVED TORNADOES WITHIN THE OUTER RAINBANDS OF
RITA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DG
Special weather statement, Sep 20, 10:06 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1106 AM EDT TUE SEP 20 2005

FLZ066>068-201630-
HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
INCLUDING THE CITIES OF...CLEWISTON...LA BELLE...
BIG CYPRESS SEMINOLE RESERVATION...BELLE GLADE...WEST PALM BEACH
1106 AM EDT TUE SEP 20 2005

...STRONG RAINBANDS MOVING INTO PALM BEACH AND HENDRY COUNTIES...

AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG RAINBANDS MOVING INTO SOUTHERN PALM BEACH AND SOUTHEAST HENDRY
COUNTIES. AREAS AFFECTED WILL BE FROM BOCA RATON, HOLEYLAND WILDLIFE
AREA AND THE BIG CYPRESS INDIAN RESERVATION. THESE RAINBANDS WILL
MOVE WEST NORTHWEST AT 40 MPH.

EXPECT WIND GUSTS OF 40 TO 45 MPH...WHICH WILL DOWN A FEW SMALL AND
SHALLOW ROOTED TREES. SPORADIC POWER OUTAGES ARE POSSIBLE.
BRIEF TORRENTIAL DOWNPOURS WILL ALSO OCCUR.

A TORNADO WATCH IS CURRENTLY IN EFFECT FOR THE AREA. THERE IS A
POTENTIAL FOR SHORT LIVED TORNADOES WITHIN THE OUTER RAINBANDS OF
RITA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GR
Special weather statement, Sep 20, 10:44 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1144 AM EDT TUE SEP 20 2005

FLZ069-070-201645-
EASTERN COLLIER-WESTERN COLLIER-
1144 AM EDT TUE SEP 20 2005

...RAINBAND TO AFFECT THE NAPLES AREA...

AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAINBAND MOVING WEST AT 45 MPH ACROSS COLLIER COUNTY. THIS RAINBAND
WILL AFFECT THE NAPLES AREA BETWEEN NOON AND 1 PM.

EXPECT WIND GUSTS OF 35 TO 45 MPH ALONG WITH TORRENTIAL DOWNPOURS AS
THIS RAINBAND PASSES ACROSS THE AREA. BEHIND THE RAINBAND...MAINLY
LIGHT RAINFALL ALONG WITH GUSTY WINDS OF 25 TO 30 MPH WILL PREVAIL.

A TORNADO WATCH IS CURRENTLY IN EFFECT FOR THE AREA. THERE IS A
POTENTIAL FOR SHORT LIVED TORNADOES WITHIN THE OUTER RAINBANDS OF
RITA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DG
Special weather statement, Sep 20, 10:58 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1158 AM EDT TUE SEP 20 2005

FLZ071>075-201700-
BROWARD METROPOLITAN-DADE METROPOLITAN-MAINLAND MONROE-WESTERN
BROWARD-WESTERN DADE-
1158 AM EDT TUE SEP 20 2005

...GUSTY WINDS AND RAIN WILL CONTINUE TO AFFECT THE FORT LAUDERDALE
AND MIAMI METRO AREAS...

AT 1158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
BANDS OF RAIN ALONG WITH GUSTY WINDS CONTINUING TO AFFECT THE FORT
LAUDERDALE AND MIAMI METRO AREAS EXTENDING OUT INTO THE EVERGLADES.

WINDS WILL CONTINUE TO GUST IN THE 30 TO 35 MPH RANGE.
HOWEVER...WIND GUSTS OF 40 TO 50 MPH WILL ACCOMPANY THE STRONGER
RAINBANDS...ESPECIALLY NEAR THE COAST. GUSTS ABOVE 45 MPH ARE
CAPABLE OF DOWNING A FEW SMALL AND SHALLOW ROOTED TREES. TORRENTIAL
DOWNPOURS WILL ALSO OCCUR AT SOME LOCATIONS...RESULTING IN PONDING
OF WATER ON SOME AREA ROADWAYS.

A TORNADO WATCH IS CURRENTLY IN EFFECT FOR THE AREA. THERE IS A
POTENTIAL FOR SHORT LIVED TORNADOES WITHIN THE OUTER RAINBANDS OF
RITA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DG

The radar

The Miami radar (KAMX), 115 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
September 20, 11:25 AM EST to 11:30 AM EST
Where
Palm Beach County, Lake Worth
Reported by
GENERAL PUBLIC
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

General public reported a funnel cloud near 10th Avenue North and I-95 moving northwest at 35 mph. Winds estimated between 30-40 mph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474509.